Alert archive / Utah / Flash Flood Warnings in 2011
Flash Flood Warning 35, NWS Grand Junction, CO
NWS Grand Junction, CO issued this flash flood warning at Sep 9, 2011, 4:43 PM MDT for San Juan County, Utah. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 9, 2011, 4:43 PM MDT (22:43 UTC)
- Expired
- Sep 9, 2011, 7:30 PM MDT
- In force
- 3 hr
- Issued by
- NWS Grand Junction, CO
- Area
- Storm-based polygon
- Flood severity
- None
County San Juan County, UT
The radar
The Grand Junction radar (KGJX), 122 km from the middle of the area, began a volume at 22:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 12:00Z, 10.7 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2083 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- -24 m²/s²
- 0-3 km storm-relative helicity
- 46 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
039 WGUS55 KGJT 092243 FFWGJT UTC037-100130- /O.NEW.KGJT.FF.W.0035.110909T2243Z-110910T0130Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE GRAND JUNCTION CO 443 PM MDT FRI SEP 9 2011 THE NATIONAL WEATHER SERVICE IN GRAND JUNCTION HAS ISSUED A * FLASH FLOOD WARNING FOR... NORTHEASTERN SAN JUAN COUNTY IN SOUTHEAST UTAH... * UNTIL 730 PM MDT * AT 440 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED AREA. RAINFALL RATES OF UP TO AN INCH PER HOUR MAY BE POSSIBLE WITH THE STRONGER STORMS OVER NORTHEAST SAN JUAN COUNTY. * RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO OCCUR. FLASH FLOODING IS EXPECTED TO OCCUR OVER MAINLY RURAL AREAS OF NORTHEASTERN SAN JUAN COUNTY...INCLUDING THE TOWNS OF GRAND CO ARPT AND LA SAL JCT. LOCAL LAW ENFORCEMENT OFFICIALS REPORTED THAT THE ROAD TO KENS LAKE NEAR THE HIGHWAY 191 MILE MARKER 116 HAS BEEN WASHED OUT DUE TO A CULVERT BEING COMPROMISED. PRECAUTIONARY/PREPAREDNESS ACTIONS... EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS. DO NOT DRIVE INTO FLOODED AREAS. && LAT...LON 3849 10918 3829 10921 3830 10962 3850 10958 $$
2 follow-up statements
832 WGUS75 KGJT 092354 FFSGJT FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE GRAND JUNCTION CO 554 PM MDT FRI SEP 9 2011 UTC037-100130- /O.CON.KGJT.FF.W.0035.000000T0000Z-110910T0130Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ SAN JUAN UT- 554 PM MDT FRI SEP 9 2011 ...FLASH FLOOD WARNING REMAINS IN EFFECT FOR NORTHEASTERN SAN JUAN COUNTY UNTIL 730 PM MDT... AT 551 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THUNDERSTORMS WITH VERY HEAVY RAINFALL HAD MOVED ACROSS THE WARNED AREA WITH RAINSHOWERS STILL OCCURRING. LATEST ESTIMATES INDICATE OVER 2 INCHES OF RAIN HAVING FALLEN IN THE WARNED AREA. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO OCCUR. FLASH FLOODING IS POSSIBLE OVER MAINLY RURAL AREAS OF NORTHEASTERN SAN JUAN COUNTY...INCLUDING GRAND CO ARPT...LA SAL JCT AND LA SAL JCT ARPT. LOCAL LAW ENFORCEMENT OFFICIALS REPORTED THAT THE ROAD TO KENS LAKE NEAR MILE MARKER 116 ON HIGHWAY 191 WAS WASHED OUT DUE TO AN OVERFLOWING CULVERT. PRECAUTIONARY/PREPAREDNESS ACTIONS... EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...COUNTRY ROADS...NORMALLY DRY WASHES... AS WELL AS FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS. && LAT...LON 3849 10918 3829 10921 3830 10962 3850 10958 $$
688 WGUS75 KGJT 100122 FFSGJT FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE GRAND JUNCTION CO 722 PM MDT FRI SEP 9 2011 UTC037-100137- /O.EXP.KGJT.FF.W.0035.000000T0000Z-110910T0130Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ SAN JUAN UT- 722 PM MDT FRI SEP 9 2011 ...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR NORTHEASTERN SAN JUAN COUNTY WILL BE ALLOWED TO EXPIRE AT 730 PM MDT... EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED... PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY. LAT...LON 3849 10918 3829 10921 3830 10962 3850 10958 $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before this flash flood warning went out at Sep 9, 4:19 PM MDT, 24 minutes earlier.
Area forecast discussion, Sep 9, 4:19 PM MDT, 24 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND JUNCTION CO 419 PM MDT FRI SEP 9 2011 UPDATED FOR MINOR TYPO .SHORT TERM...TONIGHT THROUGH SUNDAY... TWO CIRCULATIONS EMBEDDED AROUND BROAD CLOSED LOW OVER THE SWRN CONUS WILL BE IMPACTING OUR FORECAST AREA THROUGH SATURDAY. THE FOCUS FOR DIURNALLY DRIVEN CONVECTION WILL PRIMARILY BE ACROSS THE SOUTH AS EASTERNMOST CIRCULATION IS POSITIONED ALONG THE UTAH AND ARIZONA BORDER. STEERING FLOW IS LIGHT BUT TOWARD THE WEST DUE TO THE FOUR CORNERS CIRCULATION. THIS CIRCULATION WILL LIFT NORTHWARD SATURDAY AND SATURDAY NIGHT...BUT THEN GETS ABSORBED WESTWARD BY THE MAIN CLOSED LOW CIRCULATION ALONG THE SRN/CENTRAL CALIFORNIA COAST. THE AREA OF SHOWERS ACROSS THE SRN PART OF THE FORECAST AREA TODAY WILL EXPAND GRADUALLY NORTHWARD ON SATURDAY...BUT MOST OF THE CONVECTIVE ACTIVITY WILL STAY SOUTH OF THE US40 CORRIDOR. BY SUNDAY THE BLOCKING HIGH OVER THE NRN PLAINS BEGINS TO BREAK DOWN...THIS ALLOWS MORE OF AN SOUTHWESTERLY COMPONENT ACROSS THE FORECAST AREA AND MOISTURE WILL SPREAD EAST ACROSS THE REMAINDER OF WESTERN COLORADO. STEERING WINDS REMAIN LIGHT BUT SWITCH TO SOUTHWEST WITH A SLIGHT INCREASE IN SPEED. DURING THE AFTERNOON HOURS...STORMS ARE PRIMARILY DRIVEN BY TERRAIN FORCING. BUT THERE IS JUST ENOUGH DYNAMICAL FORCING THAT SOME SHOWERS WILL PERSIST ACROSS ERN UTAH AND SW COLORADO THROUGH TONIGHT...AND ONCE AGAIN SATURDAY NIGHT. NOT MUCH DAY TO DAY TEMPERATURE CHANGE...ALTHOUGH EXTENSIVE CLOUD COVER ACROSS THE SOUTH WILL HAVE SOME COOLING EFFECT. .LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/... PREVIOUS FORECAST IN GOOD SHAPE SO MADE ONLY MINOR CHANGES TO THE LONG TERM GRIDS. MODELS INDICATE THAT THE WESTERN TROUGH AND CENTRAL ROCKIES RIDGE...THE WESTERN TWO THIRDS OF AN OMEGA BLOCK ACROSS THE CONUS...WILL BEGIN TO WEAKEN BY LATE SUNDAY. AS A RESULT THE FLOW WILL BECOME MORE SOUTHWEST...THEN EVENTUALLY NORTHWEST BY THE MIDDLE OF THE WEEK. ALSO THE EASTERN LOW PRESSURE SYSTEM...THE EASTERN THIRD OF THE OMEGA BLOCK...WILL STRENGTHEN IN RESPONSE TO A COLD SHORTWAVE DROPPING INTO THE GREAT LAKES REGION TUE/WED. WHILE THE WEST TO NORTHWEST FLOW OVER OUR AREA SHOULD RESULT IN LESS MOISTURE...THE WEAKENED LOW PRESSURE TROUGH WILL CONTINUE TO HANG OVER THE DESERT SOUTHWEST THROUGH THE PERIOD. THIS LOW WILL CONTINUE TO DRAW MOISTURE NORTHWARD. WHILE THE TRAJECTORY WILL NOT BE DIRECTLY INTO OUR FORECAST AREA...IT DOES KEEP THE REGION ON THE WET SIDE. ALSO THE POSITION OF THE LOW WILL KEEP OUR FORECAST AREA UNDER A RELATIVELY UNSTABLE AIR MASS. FOR THAT REASON WILL KEEP THE FORECAST FOR SCATTERED MAINLY DIURNAL ACTIVITY OVER THE MOUNTAINS... WITH ISOLATED FOR THE VALLEYS. EXPECT A VERY SLOW DRYING TREND LATE IN THE PERIOD. NEAR NORMAL TEMPERATURES ARE EXPECTED. && .AVIATION...SHOWERS WITH A FEW THUNDERSTORMS WILL PRIMARILY OCCUR OVER SOUTHWEST COLORADO AND SAN JUAN COUNTY UTAH. EXPECT BROKEN TO OVERCAST SKIES AND SCATTERED SHOWERS WITH A FEW THUNDERSTORMS SOUTHEAST OF A LINE FROM K4BL (BLANDING UTAH) TO MONTROSE (KMTJ) WITH LOCAL MVFR CIGS. THESE CONDITIONS ARE EXPECTED TO PREVAIL THROUGH TONIGHT AND INTO SATURDAY. FOR MOST OF ERN UTAH AND NORTHWEST COLORADO...VFR WILL PREVAIL...ALTHOUGH ISOLATED THUNDERSTORMS ARE EXPECTED ALONG THE HIGHER TERRAIN. WIDESPREAD DRY WEATHER IS EXPECTED AFTER 03Z THIS EVENING. SCATTERED SHOWERS WITH A FEW EMBEDDED THUNDERSTORMS ARE EXPECTED ONCE AGAIN SATURDAY AFTERNOON...MOSTLY SOUTH OF A LINE FROM KVEL (VERNAL) TO KSBS (STEAMBOAT SPRINGS). && .GJT WATCHES/WARNINGS/ADVISORIES... CO...NONE. UT...NONE. && SHORT TERM...PF LONG TERM....EH AVIATION.....PF
Hazardous weather outlook, Sep 9, 5:45 AM MDT, 10 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND JUNCTION CO 545 AM MDT FRI SEP 9 2011 COZ001>014-017>023-UTZ022>025-027>029-101200- ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES- CENTRAL COLORADO RIVER BASIN- CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN- CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR- EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS- ELKHEAD AND PARK MOUNTAINS-FLAT TOPS- FOUR CORNERS/UPPER DOLORES RIVER- GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS- GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN- NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER- ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH- SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU- UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY- UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS- 545 AM MDT FRI SEP 9 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN COLORADO. .DAY ONE...TODAY AND TONIGHT EXPECT SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS TODAY WHICH WILL CONTINUE THROUGH THIS EVENING. THE STRONGER STORMS WILL BE CAPABLE OF PRODUCING BRIEF HEAVY RAIN...SMALL HAIL...GUSTY WINDS... AND DANGEROUS LIGHTNING. IN ADDITION...COOLER TEMPERATURES WILL ALLOW FOR LIGHT SNOW ACCUMULATIONS OVER THE HIGHER PEAKS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY ISOLATED VALLEY AND SCATTERED MOUNTAIN SHOWERS AND THUNDERSTORMS ARE EXPECTED EACH DAY...MAINLY IN THE AFTERNOON AND EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT. NL
In the hours before
Special weather statement, Sep 9, 4:08 PM MDT, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
408 PM MDT FRI SEP 9 2011
COZ020-UTZ028-029-092245-
CANYONLANDS/NATURAL BRIDGES UT-LA SAL AND ABAJO MOUNTAINS UT-PARADOX
VALLEY/LITTLE DOLORES RIVER CO-
408 PM MDT FRI SEP 9 2011
...SIGNIFICANT WEATHER ADVISORY FOR EXTREME SOUTHEASTERN GRAND...
NORTHEASTERN SAN JUAN AND WESTERN MONTROSE COUNTIES UNTIL 445 PM
MDT...
AT 405 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG LINE OF THUNDERSTORMS 6 MILES NORTHWEST OF LA SAL...MOVING
SOUTHWEST AT 15 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND
GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM ALONG WITH HEAVY
RAIN.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
LA SAL...
GRAND CO AIRPORT...
LA SAL JCT...
LA SAL JCT AIRPORT...
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
LAT...LON 3812 10950 3850 10955 3850 10949 3850 10940
3851 10941 3853 10923 3832 10894The office that day
Everything else NWS Grand Junction, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 9, 2:48 PM MDT | Areal Flood Advisory | GJT | San Juan | 3 hr |
Nearby
Flash Flood Warnings in Utah, 2011Every flash flood warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.